Alert archive / Kansas / River Flood Warnings in 2023
River Flood Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this river flood warning at Jul 8, 2023, 7:06 AM CDT for Meade County, Kansas. It was in force for 38 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2023, 7:06 AM CDT (12:06 UTC)
- Expired
- Jul 9, 2023, 9:16 PM CDT
- In force
- 38 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Meade County, KS
The radar
The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Crooked Creek (KS) near Englewood (ENWK1). The gauge peaked at 7.78 ft at Jul 7, 2023, 4:00 PM CDT.
- Action stage
- 6 ft
- Minor stage
- 6.5 ft
- Moderate stage
- 8 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07157500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
003
WGUS43 KDDC 081206
FLWDDC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
706 AM CDT Sat Jul 8 2023
...The National Weather Service in Dodge City KS has issued a Flood
Warning for the following rivers in Kansas...
Crooked Creek Near Englewood affecting Meade County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this afternoon at 245 PM CDT.
&&
KSC119-081945-
/O.NEW.KDDC.FL.W.0003.230708T1206Z-230708T1938Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230708T1337Z.NR/
706 AM CDT Sat Jul 8 2023
...FLOOD WARNING IN EFFECT FROM THIS MORNING TO THIS AFTERNOON...
* WHAT...Minor flooding is occurring. This approaches the flood of
record.
* WHERE...Crooked Creek Near Englewood.
* WHEN...From this morning to this afternoon.
* IMPACTS...At 7.0 feet, Prepare for minor inundations of one or
more feet along the Crooked Creek in southern Meade County as
floodwaters leave the main channel and moves out onto the
floodplain.
* ADDITIONAL DETAILS...
- At 6:30 AM CDT Saturday the stage was 6.8 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 6:30 AM CDT Saturday was 7.8 feet.
- Forecast...The river is expected to fall below flood stage
this morning and continue falling to 4.6 feet Wednesday
evening.
- Flood stage is 6.5 feet.
- Flood History...This crest compares to a previous crest of
6.8 feet on 05/30/2015.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
3700 10020 3713 10042
$$
TURNER6 follow-up statements
683
WGUS83 KDDC 081329
FLSDDC
Flood Statement
National Weather Service Dodge City KS
829 AM CDT Sat Jul 8 2023
...Forecast flooding changed to Minor severity and increased in
duration for the following rivers in Kansas...
Crooked Creek Near Englewood affecting Meade County.
For the Crooked Creek...including Englewood...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 830 PM CDT.
&&
KSC119-090130-
/O.EXT.KDDC.FL.W.0003.000000T0000Z-230710T1800Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230710T1200Z.NR/
829 AM CDT Sat Jul 8 2023
...FLOOD WARNING NOW IN EFFECT UNTIL EARLY MONDAY AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
This approaches the flood of record.
* WHERE...Crooked Creek Near Englewood.
* WHEN...Until early Monday afternoon.
* IMPACTS...At 7.0 feet, Prepare for minor inundations of one or
more feet along the Crooked Creek in southern Meade County as
floodwaters leave the main channel and moves out onto the
floodplain.
* ADDITIONAL DETAILS...
- At 7:30 AM CDT Saturday the stage was 6.9 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 7:30 AM CDT Saturday was 7.8 feet.
- Forecast...The river will oscillate around flood stage with a
maximum value of 6.9 feet early Monday morning.
- Flood stage is 6.5 feet.
- Flood History...This crest compares to a previous crest of
6.9 feet on 04/26/1949.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
3700 10020 3713 10042
$$
FINCH353
WGUS83 KDDC 081851
FLSDDC
Flood Statement
National Weather Service Dodge City KS
151 PM CDT Sat Jul 8 2023
...The Flood Warning continues for the following rivers in Kansas...
Crooked Creek Near Englewood affecting Meade County.
For the Crooked Creek...including Englewood...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight at 200 AM CDT.
&&
KSC119-090700-
/O.CON.KDDC.FL.W.0003.000000T0000Z-230710T1800Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230710T1200Z.NR/
151 PM CDT Sat Jul 8 2023
...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY MONDAY AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
This approaches the flood of record.
* WHERE...Crooked Creek Near Englewood.
* WHEN...Until early Monday afternoon.
* IMPACTS...At 7.0 feet, Prepare for minor inundations of one or
more feet along the Crooked Creek in southern Meade County as
floodwaters leave the main channel and moves out onto the
floodplain.
* ADDITIONAL DETAILS...
- At 1:30 PM CDT Saturday the stage was 7.1 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 1:30 PM CDT Saturday was 7.8 feet.
- Forecast...The river will oscillate around flood stage with a
maximum value of 6.9 feet early Monday morning.
- Flood stage is 6.5 feet.
- Flood History...This crest compares to a previous crest of
7.2 feet on 07/27/1950.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
3700 10020 3713 10042
$$
FINCH362
WGUS83 KDDC 090329
FLSDDC
Flood Statement
National Weather Service Dodge City KS
1029 PM CDT Sat Jul 8 2023
...The Flood Warning is extended for the following rivers in
Kansas...
Crooked Creek Near Englewood affecting Meade County.
For the Crooked Creek...including Englewood...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov.
The next statement will be issued Sunday morning at 1030 AM CDT.
&&
KSC119-091530-
/O.EXT.KDDC.FL.W.0003.000000T0000Z-230711T1200Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230711T0600Z.NR/
1029 PM CDT Sat Jul 8 2023
...FLOOD WARNING NOW IN EFFECT UNTIL TUESDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
This approaches the flood of record.
* WHERE...Crooked Creek Near Englewood.
* WHEN...Until Tuesday morning.
* IMPACTS...At 8.0 feet, Expect moderate flooding along most
streches of Crooked Creek in southern Meade County. Both
riverbanks will experience inundations up to 2 feet as the
floodwaters continue their expansion onto the floodplain.
* ADDITIONAL DETAILS...
- At 9:30 PM CDT Saturday the stage was 6.6 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:30 PM CDT Saturday was 7.2 feet.
- Forecast...The river is expected to rise to a crest of 7.7
feet early tomorrow afternoon. It will then fall below flood
stage early Tuesday morning.
- Flood stage is 6.5 feet.
- Flood History...This crest compares to a previous crest of
7.6 feet on 05/01/1978.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
3700 10020 3713 10042
$$
RUSSELL223
WGUS83 KDDC 091335
FLSDDC
Flood Statement
National Weather Service Dodge City KS
835 AM CDT Sun Jul 9 2023
...The Flood Warning continues for the following rivers in Kansas...
Crooked Creek Near Englewood affecting Meade County.
For the Crooked Creek...including Englewood...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 845 PM CDT.
&&
KSC119-100145-
/O.EXT.KDDC.FL.W.0003.000000T0000Z-230711T0000Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230710T1800Z.NR/
835 AM CDT Sun Jul 9 2023
...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...
* WHAT...Minor flooding is forecast. This approaches the flood of
record.
* WHERE...Crooked Creek Near Englewood.
* WHEN...Until tomorrow evening.
* IMPACTS...At 7.0 feet, Prepare for minor inundations of one or
more feet along the Crooked Creek in southern Meade County as
floodwaters leave the main channel and moves out onto the
floodplain.
* ADDITIONAL DETAILS...
- At 7:30 AM CDT Sunday the stage was 6.4 feet.
- Forecast...The river is expected to rise above flood stage
late this morning to a crest of 6.8 feet this afternoon. It
will then fall below flood stage early tomorrow afternoon.
- Flood stage is 6.5 feet.
- Flood History...This crest compares to a previous crest of
6.8 feet on 05/30/2015.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
3700 10020 3713 10042
$$
FINCH145
WGUS83 KDDC 091901
FLSDDC
Flood Statement
National Weather Service Dodge City KS
201 PM CDT Sun Jul 9 2023
...The Flood Warning continues for the following rivers in Kansas...
Crooked Creek Near Englewood affecting Meade County.
For the Crooked Creek...including Englewood...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight at 100 AM CDT.
&&
KSC119-100600-
/O.EXT.KDDC.FL.W.0003.000000T0000Z-230710T0600Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230710T0000Z.NR/
201 PM CDT Sun Jul 9 2023
...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...
* WHAT...Minor flooding is forecast. This approaches the flood of
record.
* WHERE...Crooked Creek Near Englewood.
* WHEN...Until just after midnight tonight.
* IMPACTS...At 6.5 feet, Prepare for minor overflows along portions
of crooked creek in southern meade county as the creek moves out
onto the floodplain.
* ADDITIONAL DETAILS...
- At 1:30 PM CDT Sunday the stage was 6.5 feet.
- Forecast...The river is expected to rise to a crest of 6.5
feet this evening.
- Flood stage is 6.5 feet.
- Flood History...This crest compares to a previous crest of
6.5 feet on 10/12/1949.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
3700 10020 3713 10042
$$
FINCH089
WGUS83 KDDC 100216
FLSDDC
Flood Statement
National Weather Service Dodge City KS
916 PM CDT Sun Jul 9 2023
...The Flood Warning is cancelled for the following rivers in
Kansas...
Crooked Creek Near Englewood affecting Meade County.
.The river may fluctuate to near Minor flood stage of 6.5 feet
briefly by midday Monday before continuing to fall again.
KSC119-100330-
/O.CAN.KDDC.FL.W.0003.000000T0000Z-230710T0216Z/
/ENWK1.1.ER.230708T1010Z.230708T1630Z.230710T1800Z.NR/
916 PM CDT Sun Jul 9 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Crooked Creek Near Englewood.
* ADDITIONAL DETAILS...
- At 8:30 PM CDT Sunday the stage was 6.3 feet.
- Forecast...The river is expected to rise to a crest of 6.5
feet early tomorrow afternoon.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
3700 10020 3713 10042
$$
RUSSELLWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Jul 8, 3:27 AM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 8, 3:27 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 327 AM CDT Sat Jul 8 2023 ...updated aviation... .SHORT TERM...(Today through Sunday) Issued at 111 AM CDT Sat Jul 8 2023 Showers and isolated thunderstorms continue early this morning along the Oklahoma border. The main threat with this activity is heavy rainfall. These activity will wane through the early morning hours. Meanwhile, weak upslope flow will continue across western Kansas today. This flow will also prevail across the higher terrain of Colorado. As such, diurnal convection is expected to develop west of the FA this afternoon. Afternoon MUCAPE along with 50 kt of bulk shear does spell out the concern for strong to severe thunderstorms across far southwest Kansas this evening. Seems that the ARW has had relatively good handle compared to some of the other models that have routinely done poorly in these convective regimes. As a result, heavily biased pops to the ARW this afternoon and evening. The highest chance of storms will be along and west of Highway 83 today and tonight. As stated earlier, storms should form across the higher terrain of Colorado then slowly drift across the western zones this afternoon and evening. The main threat with the storms will be 1-2" hail, damaging winds of 60 to 70 mph, and brief heavy rainfall. The tornado threat looks low at this time given overall weak low level shear. Have the highest confidence of storms along the Colorado and Oklahoma border for far southwest Kansas. Otherwise, get out and enjoy the glorious high temperatures today of only the mid to upper 70s. What a marvelous day across southwest Kansas considering it's July and those highs would be way worse (aka hotter) than forecast! For Sunday, a drier forecast is expected as storm chances look fairly unlikely due to weak upper level ridging across the Rockies and out over the central plains. Highs look exceptionally pleasant with values in the mid to upper 70s once again! .LONG TERM...(Monday through Saturday) Issued at 111 AM CDT Sat Jul 8 2023 Another nightly MCS pattern may evolve Monday evening. The chance pops look fine for now. Otherwise, expect warmer highs Monday with values peaking in the mid to upper 80s. Beyond this, the forecast should become drier as weak mid level ridging prevails across the greater region. Storm chances look to remain isolated, if that. Highs will trend back to near normal with 90s prevailing each day to close out the rest of the extended period. The NBM has chance pops Friday, although this might be trended down in future runs as long range models like the EC are looking drier. Even in this model, storm chances would remain isolated at best. The end of the very pleasant temperatures looks likely with a continuing of near normal but seasonably hot continues. && .AVIATION...(For the 12Z TAFS through 12Z Sunday) Issued at 400 AM CDT Sat Jul 8 2023 There will be some showers and thunderstorms around through this morning. Lingering moisture should result in MVFR cigs by the morning. VFR is expected later today as this cloud deck erodes. Winds will be pretty light and variable through the TAF pd. && .PRELIMINARY POINT TEMPS/POPS... DDC 77 59 79 62 / 10 50 10 0 GCK 76 59 76 61 / 20 60 10 0 EHA 74 59 76 62 / 30 70 10 20 LBL 75 59 75 62 / 20 70 20 10 HYS 77 57 82 62 / 10 30 10 0 P28 78 62 80 63 / 20 40 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 PM CDT this afternoon for KSZ075>081-085>090. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, Jul 8, 1:37 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 137 AM CDT Sat Jul 8 2023 KSZ030-031-043>046-061>066-074>081-084>090-091200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 137 AM CDT Sat Jul 8 2023 /1237 AM MDT Sat Jul 8 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Afternoon and evening storms will be possible across western Kansas. Hail, damaging winds, and localized flooding are the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Bouts of thunderstorms will be possible during this period. Strong to severe storms cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, Jul 8, 2:24 AM CDT, 4 hours 42 minutes before
Special Weather Statement National Weather Service Dodge City KS 124 AM MDT Sat Jul 8 2023 KSZ061-080815- Hamilton KS- 124 AM MDT Sat Jul 8 2023 ...A strong thunderstorm will impact portions of central Hamilton County through 215 AM MDT... At 124 AM MDT, Doppler radar was tracking a strong thunderstorm very near Coolidge, moving east at 20 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Syracuse. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3817 10204 3819 10165 3782 10164 3790 10204 TIME...MOT...LOC 0724Z 269DEG 10KT 3805 10202 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH TURNER
Special weather statement, Jul 8, 3:06 AM CDT, 4 hours before
Special Weather Statement
National Weather Service Dodge City KS
306 AM CDT Sat Jul 8 2023
KSZ081-090-080845-
Pratt KS-Barber KS-
306 AM CDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of northeastern Barber
and southeastern Pratt Counties through 345 AM CDT...
At 305 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sawyer, moving east at 30 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Isabel around 315 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3731 9879 3756 9874 3757 9846 3739 9846
3738 9835 3710 9835
TIME...MOT...LOC 0805Z 276DEG 28KT 3743 9866
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 24 min |
| Jul 7, 8:27 PM CDT | Special Weather Statement | DDC | Meade | 33 min |
| Jul 7, 9:55 PM CDT | Special Weather Statement | DDC | Pratt | 65 min |
| Jul 7, 11:47 PM CDT | Special Weather Statement | DDC | Seward | 28 min |
| Jul 8, 2:24 AM CDT | Special Weather Statement | DDC | Hamilton | 51 min |
| Jul 8, 3:06 AM CDT | Special Weather Statement | DDC | Barber | 39 min |
| Jul 8, 1:35 PM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Ford, Grant, Gray and 8 more | 19 hr |
Nearby
River Flood Warnings in Kansas, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.